Probabilistic Regresses and the Availability Problem for Infinitism

Metaphilosophy 45 (2):211-220 (2014)
  Copy   BIBTEX


Recent work by Peijnenburg, Atkinson, and Herzberg suggests that infinitists who accept a probabilistic construal of justification can overcome significant challenges to their position by attending to mathematical treatments of infinite probabilistic regresses. In this essay, it is argued that care must be taken when assessing the significance of these formal results. Though valuable lessons can be drawn from these mathematical exercises (many of which are not disputed here), the essay argues that it is entirely unclear that the form of infinitism that results meets a basic requirement: namely, providing an account of infinite chains of propositions qua reasons made available to agents.


Added to PP

474 (#37,958)

6 months
90 (#44,326)

Historical graph of downloads
How can I increase my downloads?

Author Profiles

Adam C. Podlaskowski
Fairmont State University
Joshua Smith
Central Michigan University

References found in this work

The structure of empirical knowledge.Laurence BonJour - 1985 - Cambridge, Mass.: Harvard University Press.
Justification and truth.Stewart Cohen - 1984 - Philosophical Studies 46 (3):279--95.
Human knowledge and the infinite regress of reasons.Peter D. Klein - 1999 - Philosophical Perspectives 13:297-325.
Human knowledge and the infinite progress of reasoning.Peter Klein - 2007 - Philosophical Studies 134 (1):1 - 17.

View all 22 references / Add more references